Tornadoes · United States · New York · 2020
EF1 tornado, Hartman to Glens Falls, New York, May 29, 2020
From Hartman to Glens Falls, this EF1 tornado ran 8.6 miles across Warren County on May 29, 2020, touching down at 5:52 PM EDT and reaching 433 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 29, 2020
- Touchdown
- 5:52 PM EDT (21:52 UTC)
- Lifted
- 6:05 PM EDT (22:05 UTC)
- On the ground
- 13 minutes
- Path length
- 8.6 miles (13.8 km)
- Path width
- 433 yards (396 m)
- Deaths
- 0
- Injuries
- 0
- County
- Warren County
- Touchdown point
- 43.242, -73.784
- Lift-off point
- 43.312, -73.643
- Record number
- 2005291552-01
What the Weather Service recorded
A couple of rounds of strong to severe thunderstorms impacted eastern New York during the afternoon and evening of the 29th. The first was a couple of isolated cells that produced sporadic wind damage from portions of the Capital District into the Glens Falls area. The second was a broken line of storms that produced a more widespread swath of wind damage in the greater Saratoga-Glens Falls area. An EF1 tornado formed within this line, impacting the area from Lake Luzerne to Glens Falls. There were also areas of significant tree damage in Washington County. Low-hanging wires resulted in the closure of Interstate 87 between exits 17 and 19. More than 8,000 customers lost power in Warren and northern Saratoga Counties due to the storms.
A tornado touched down near the Hudson River close to Hawk Road south of Call Street in Lake Luzerne. It moved in a general northeast direction crossing Hawk Road, Call Street and both ends of Hartman Loop, before continuing along Corinth Road. The tornado continued northeast, crossing Interstate 87 at Exit 18 where it uprooted |trees in the nearby cemetery. The tornado ended in Glens Falls near the Queensbury Hotel. Damage was most extensive west of Interstate 87 along Hawk Road, Call Street, Corinth Road and Hartman Loop eastward to the subdivision on Hudson Point Boulevard where numerous hardwood and softwood trees were sheared off and uprooted along the path. One home on Hartman Loop had damage to its roof. East of Interstate 87, damage was generally less severe, with mainly downed tree limbs and branches.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the tornado touched down at May 29, 4:36 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 29, 4:36 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 436 PM EDT Fri May 29 2020 .SYNOPSIS... With a muggy air mass in place ahead of a frontal boundary, showers and thunderstorms are expected through this evening. Some storms will be severe with strong winds and heavy rainfall. Behind the front, much cooler and less humid conditions are expected for the weekend. Dry and comfortable weather will continue for the start of next week as well. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... As of 422 PM EDT...Potent upper level shortwave is seen in water vapor imagery across lower Michigan. Associated with this feature is a surface cold front that is located across Ontario and is heading towards western New York. Ahead of this boundary, several bands of convection are occurring across New York and Pennsylvania. While thunderstorms have initially been cellular or forming clusters, they are now starting to organize into small lines, as the increasing 0-6 km shear of around 30-40 kts is favorable for linear development. With a warm and humid air mass in place (dewpoints nearing 70 degrees), MLCAPE has been around 1500 J/kg across much of the area. Several severe storms have already occurred, and a more organized threat for severe weather is anticipated through about 9 PM, as a line of storms over CNY continues to organize and head eastward. Damaging winds and cloud-to-ground lightning will continue to be the main threat, although small hail and heavy rainfall are possible as well. Severe Thunderstorm Watch is in effect for all of eastern NY through 9 PM. By later this evening, severe convection will be weakening due to diurnal cooling and decreasing instability. Some showers may linger into the overnight as the front slowly crosses the area from west to east, but the threat for severe winds and lightning should be ending before midnight. Overnight lows look to fall into the mid 50s to mid 60s. It will initially be rather muggy, but dewpoints should finally start falling by the late night as the front finally crosses the area. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Much cooler and less humid conditions are expected over the weekend. The cold front will continue to depart off to the east on Saturday morning. It looks to slow down and possibly stall as it gets towards eastern New England. There may be some morning showers/clouds associated with the boundary for eastern areas. In addition, a few afternoon showers could develop over central New York thanks to the approaching upper level trough and these could spread into western areas by later in the day as well. Otherwise, it will be drier with a mix of sun and clouds through the day. Daytime highs will be noticeably cooler in the mid 60s to mid 70s, with dewpoints falling through the 50s and eventually the 40s by late in the day. The upper level trough will be overhead for Saturday night into Sunday. 850 hpa temps will fall close to 0 C. After a cool night of lows in the 40s for Saturday night, daytime highs will only reach the mid 50s to mid 60s for Sunday, with a gusty northwest breeze. Dewpoints will only be in the 30s, which is quite dry for the last day of May. On Sunday night, high pressure building into the area from the Ohio Valley will allow for decreasing winds and clear skies. With the dry atmosphere in place, this should set the stage for good radiational cooling. It will be very chilly, and temps will fall into the upper 30s to mid 40s for lows. Some frost cannot be ruled out across the higher terrain of the Adirondacks and southern VT. && .LONG TERM /MONDAY THROUGH FRIDAY/... Guidance is in agreement with an amplified blocky longwave pattern across the CONUS with a trough over the Northeast and a ridge over the south-central United States to start the week. Heights are expected to rise over the Northeast as the trough departs and ridging tries to build in early in the week. However, the ridge is expected to get quickly surpressed as short waves approaches and move through mid to late in the week. At the surface, high pressure over the eastern United States is expected to shift offshore with a return flow developing. Cold fronts associated with the short waves will sweep through bring chances for showers to the area. The first day of June will feature below normal temperature by 5 to 10 degrees with cyclonic flow across the region. Temperatures will moderate and be seasonably warm the rest of the week. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... NWS WSR-88D Radars showing isolated to scattered showers and thunderstorms developing across New York State north and west of the mid Hudson Valley. Chances for scattered thunderstorms will increase across the Albany Forecast Area during the late afternoon into the evening. Have included tempo for thunder in TAFs as latest convective allowing models show coverage to increase substantially this afternoon. Scattered showers and thunderstorms will linger through much of the evening, as a slow moving cold front progresses eastward. Cold front should be east of the TAF sites by mid morning Saturday and winds will become more west to northwest tomorrow. Winds today will be southerly around 10-15 kt with gusts of 20-25 kt, especially at KALB/KPSF. Stronger winds gusts will be possible within any thunderstorms later this afternoon and evening. Winds will shift to the west tomorrow morning after the cold front passes. Outlook... Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: No Operational Impact. NO SIG WX. Monday: Low Operational Impact. Slight Chance of SHRA. Monday Night: No Operational Impact. NO SIG WX. Tuesday: Low Operational Impact. Slight Chance of SHRA. Tuesday Night: Moderate Operational Impact. Chance of SHRA. Wednesday: Moderate Operational Impact. Chance of SHRA. && .FIRE WEATHER... Thanks to a cold front, showers and thunderstorms will move across the region this evening, bringing a wetting rainfall to many areas. Behind the frontal boundary, drier and cooler weather is expected this weekend. RH values will be as low as 40 percent on Saturday and as low as 25 to 35 percent on Sunday. West winds will be 5 to 10 mph on Saturday and northwest winds will be 10 to 15 mph for Sunday. && .HYDROLOGY... Showers and thunderstorms are expected through this evening. Some of the thunderstorms may produce locally heavy downpours, with up to an inch possible. This rainfall may allow for sharp rises on small streams and creeks, as well as ponding of water in urban areas. However, large scale flooding is not expected, as the heavy rainfall will be localized in nature and recent dry conditions will alleviate widespread issues. While some larger rivers may see minor rises, no river flooding is expected. Dry weather is then expected for the weekend into early next week. This will allow for any small rises to recede quickly and river levels to remain steady into the upcoming week. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Frugis NEAR TERM...Frugis SHORT TERM...Frugis LONG TERM...IAA AVIATION...SND FIRE WEATHER...Frugis HYDROLOGY...Frugis
Hazardous weather outlook, May 29, 4:22 PM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 422 PM EDT Fri May 29 2020 NYZ032-033-038>043-047>054-058>061-063>066-082>084-301100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington- 422 PM EDT Fri May 29 2020 ...SEVERE THUNDERSTORM WATCH 234 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for all of eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN activation is requested for all of eastern Upstate New York. Please send any reports of flooding, damaging winds or hail to the National Weather Service via email, social media or phone. CTZ001-013-MAZ001-025-VTZ013>015-301100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Bennington-Western Windham-Eastern Windham- 422 PM EDT Fri May 29 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and southern Vermont. .DAY ONE...Tonight. Thunderstorms this evening will be capable of producing gusty winds and heavy rainfall. A few storms may be severe with damaging winds and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Please send any reports of flooding, damaging winds or hail to the National Weather Service via email, social media or phone.
In the hours before
Special weather statement, May 29, 4:23 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Albany NY
423 PM EDT Fri May 29 2020
NYZ039>041-050-082-083-292115-
Southern Fulton-Northern Fulton-Montgomery-Southeast Warren-Southern
Saratoga-Northern Saratoga-
423 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SARATOGA...SOUTHEASTERN
FULTON AND SOUTHEASTERN MONTGOMERY COUNTIES...
At 423 PM EDT, a strong thunderstorm was located over Tribes Hill, or
near Fonda, moving northeast at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Gloversville and Fort Johnson around 430 PM EDT.
Amsterdam and Hagaman around 435 PM EDT.
Broadalbin and Mayfield around 440 PM EDT.
Galway and Cranberry Creek around 445 PM EDT.
Northampton Beach Public Campground around 450 PM EDT.
Edinburg around 500 PM EDT.
Day Center around 510 PM EDT.
Corinth around 515 PM EDT.
Other locations impacted by this storm include Parkis Mills, Meco,
Charleston, West Perth, Sweets Crossing, Fultonville, West Milton,
Glenwild, Young Corners and Greenfield Center.
This includes Interstate 90 between exits 27 and 28.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4290 7457 4335 7403 4321 7369 4295 7405
4296 7409 4293 7409 4279 7428
TIME...MOT...LOC 2023Z 220DEG 35KT 4291 7431
DBTSpecial weather statement, May 29, 4:43 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Albany NY
443 PM EDT Fri May 29 2020
NYZ032-033-292115-
Northern Herkimer-Hamilton-
443 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON AND NORTH
CENTRAL HERKIMER COUNTIES...
At 443 PM EDT, a strong thunderstorm was located 10 miles south of
Star Lake, or 20 miles north of Old Forge, moving northeast at 45
mph.
Wind gusts up to 50 mph are possible with this storm.
This storm will remain over mainly rural areas of northwestern
Hamilton and north central Herkimer Counties, including the following
locations... Nehasane, Sabattis, Partlow, Robinwood, Lyon Lake and
Lake Lila.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4388 7506 4398 7516 4408 7517 4409 7516
4405 7506 4410 7451
TIME...MOT...LOC 2043Z 236DEG 41KT 4400 7506
DBTLocal storm report, May 29, 5:18 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
518 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 1 SSW JOHNSTOWN 43.00N 74.38W
05/29/2020 FULTON NY 911 CALL CENTER
TREES AND WIRES DOWN, TIME ESTIMATED BY RADAR
&&
EVENT NUMBER ALY2002435
RATHBUNLocal storm report, May 29, 5:20 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
520 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG JOHNSTOWN 43.01N 74.38W
05/29/2020 FULTON NY 911 CALL CENTER
TREES AND WIRES DOWN, TIME ESTIMATED BY RADAR
&&
EVENT NUMBER ALY2002436
RATHBUNLocal storm report, May 29, 5:26 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
526 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG SUMMIT 42.58N 74.59W
05/29/2020 SCHOHARIE NY 911 CALL CENTER
LARGE TREE LIMB BLOCKING STATE ROUTE 10, TIME ESTIMATED
BY RADAR
&&
EVENT NUMBER ALY2002437
RATHBUNSpecial weather statement, May 29, 5:26 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Albany NY
526 PM EDT Fri May 29 2020
NYZ032-033-038-292230-
Northern Herkimer-Hamilton-Southern Herkimer-
526 PM EDT Fri May 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HAMILTON AND
NORTHERN HERKIMER COUNTIES...
At 526 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles northwest of Big Moose to
Steuben. Movement was northeast at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
These storms will be near...
Northwood around 545 PM EDT.
Ohio around 550 PM EDT.
Other locations impacted by these storms include Eagle Nest, Little
Rapids, Beaver River, Nobleboro, Minnehaha, Carter Station, Quaker
Beach, First Lake, Deerland and Partlow.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4402 7426 4395 7430 4392 7434 4390 7431
4345 7450 4327 7516 4330 7515 4333 7508
4396 7515 4404 7513 4412 7428
TIME...MOT...LOC 2126Z 245DEG 33KT 4397 7504 4331 7531
DBTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Albany, NY (KALY), 12:00Z
9.9 hours before the tornado, 66 km from the path. May 29, 2020.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -146 J/kg
- Surface CAPE
- 128 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.3 K/km
Albany, NY (KALY), 00:00Z
2.1 hours after it, 66 km from the path. May 30, 2020.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -62 J/kg
- Surface CAPE
- 399 J/kg
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Glen Falls/Warren (GFL), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Albany radar (KENX), 82 km away, was scanning. The volume nearest the touchdown began at 21:49 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2020 tornado in New YorkEvery tornado in New York since 1950Warnings in force in New York nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.